BCG side effects

4 years 10 months ago #51915 by trishiw
BCG side effects was created by trishiw
Hi, my name is Trisha. I am new to this forum. I was diagnosed with NIBC 3 years ago.....have had 4 TURBT and over 30 BCG treatments. I am receiving my 3rd round this week. It seems that I have more side effects the more treatments I receive ie: weakness, chills, ache all over. Is anyone else feeling this way. I am 74 years old and usually have a lot of energy but these treatments are knocking me down unless it's all in my "head". I am so happy to have found this site...gives me comfort.......thanks

Please Log in to join the conversation.

4 years 10 months ago #51916 by sara.anne
Replied by sara.anne on topic BCG side effects
Hello, Trisha! And Welcome!!!

I moved your post here, to Non-invasive, since that is where most posts about BCG are. You will see that there are a LOT of posts about it, especially at the top of the topic where they are highlighted.

You are doing exactly as expected with the BCG. Its purpose is to kick up the immune response in the bladder lining so that it rejects any cancer cells that might be present, and it certainly seems to be doing that! Of course, it is affecting other parts of your system also.

Fatigue is one of the first side effects that usually hits patients.
Chills, and a little fever are also not unusual. IF a fever hangs on or gets to be high, you need to call your doctor ASAP. Otherwise, it will get better soon.

And, as you have noticed, the side effects increase as time, and the number of treatments, increase. This is because your body is becoming sensitive to the BCG...which is EXACTLY what you hope will happen. When you feel these side effects, just sigh and remember that this is the result of BCG fighting on your behalf!!!

Sara Anne

Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
Forum Moderator

Please Log in to join the conversation.

4 years 10 months ago #51917 by Jack R
Replied by Jack R on topic BCG side effects
Trish,

People here report a wide range of reaction to BCG. Some report no issues with going to work the next day, others like me lose 3 days to a bout of BCG (but I'm not complaining). At 17 BCG treatments so far, each has evoked a stronger reaction for me than the prior.

The literature generally supports reducing the dose of BCG to one-third or even one-tenth of the standard dose. The literature is mixed on weather the reduced dose results in a reduced reaction. The literature generally agrees that reductions in this range does not reduce effect of BCG.

You might want to talk to your doctor about this, and ask if it is a good option to try.

I list ONE of many articled by Dr Donald Lamm, a highly respected name in BCG treatment protocols. A google search will bring up many more articles. This article is a one page summary, easy to share with your care team.


www.europeanurology.com/article/S1569-9056(06)00142-4/abstract/improving-patient-outcomes-optimal-bcg-treatment-regimen-to-prevent-progression-in-superficial-bladder-cancer

Best
Jack

6/2015 HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
Tis CIS comes back.
BC clear as of 5/17 !
RCC found in my one & only kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo# 3
Begin year 4 with cis
2/19 Chemo #4
9/19 NED again :)
1/2020 CIS is back
Tried Keytruda, stopped by side effects
Workin on a new plan for 2021

Please Log in to join the conversation.

4 years 10 months ago - 4 years 10 months ago #51918 by Alan
Replied by Alan on topic BCG side effects
Trish,

None of these are in your head! I never realized how fatigued I looked until 3 months post to where several of my accounts opened up and were wondering if I was losing the battle! 8 years post life is good and I take one day at a time. As you are doing so well I would never say stop on your protocol however, there are many thoughts on exactly what is the optimum. My URO had me do 6 on, 6 week wait then 6 more reasoning that there are risks in everything so he stops at 12. He also learned under our friend Dr. Lamm which appears to be what you are on, so his protocol does differ from his. I have read about doing just 6 (a well respected, I think now a retired Dr. Herr of Sloan Kettering had that one). I have seen one a month for 12 months. The important item is BCG works! If it becomes too unbearable, nothing says you have to continue and as others have stated a reduced dosage sometimes is good plus I would guess you have beaten it all back. Keep those scheduled scopes that are imperative!

DX 5/6/2008 TAG3 papillary tumor .5 CM in size. 2 TURBS followed by 6 instillations of BCG weekly with a second round of 6 after a 6 week wait.

Please Log in to join the conversation.

4 years 10 months ago #51926 by MadLove
Replied by MadLove on topic BCG side effects
Trisha, hope you bounce back soon after your BCG round this week!

Husband's journey:
01/2015 1st cystoscopy
03&04/2015 TURBTs-CIS
07/2015 Finished BCGx6
08/2015 biopsy-BENIGN!
10/2015 Finished BCGx3
12/2015 Cysto, redness
01/2016 TURBT, Benign
04/2016 Cysto
05/2016 Finished BCGx3
07&11/2016 Cysto's
1/2017 Finished BCGx3
2/2017 Cysto, redness
3/2017 TURBT, Cysto due 9/2017

Please Log in to join the conversation.

4 years 10 months ago #51936 by DougG
Replied by DougG on topic BCG side effects
Trish,
Be sure to talk to your doctor about your fevers associated with the BCG.
Best wishes,
Anita

Anita
Forum Moderator
Caregiver

Please Log in to join the conversation.

Moderators: Cynthiaeddieksara.anne